Stopping Chronic Use of GHB Leads to Severe Withdrawal, Death
SAN FRANCISCO--In a study in the Feb. 5 Annals of Emergency Medicine (37, 2:147-53, 2001), it was found that gamma-hydroxybutyrate (GHB) withdrawal may lead to adverse events, including death. In a retrospective review of poison center records, eight patients were found who had suffered severe withdrawal symptoms after using excessive amounts of GHB (frequent ingestion every one to three hours around the clock). Within one to six hours, patients began experiencing withdrawal symptoms, which included anxiety, insomnia and tremors. Patients were psychotic, agitated, had hypertension, and experienced auditory and visual hallucinations as well as nausea. One patient died during Day 13 of withdrawal. Of the eight cases, five addicts had used the supplements for body-building reasons. For additional information, visit www.harcourthealth.com.